A failure to properly administer insulin to a nursing home resident resulted in a critical drop in blood sugar levels and a hospitalization at Grove of Evanston in Evanston, Illinois. The resident was admitted to the hospital with end stage renal disease and diabetes, and was under a doctor’s orders to receive an injection of seven units of insulin three times a day with meals.
End stage renal disease is a very serious condition. Regular dialysis is needed because the kidneys are no longer functioning. Dialysis is required in such patients until a transplant becomes available, if the patient is a candidate. Symptoms of end stage renal disease include a skin color change, bone pain, thirst, and swelling.
Failure to properly administer insulin to a diabetic patient results in a condition called hypoglycemia. Symptoms include confusion, shakiness, sweating, difficulty speaking, and mood swings. In short, these conditions are not similar to end stage renal disease and should have been properly assessed and treated.
A family member of the resident called to speak with him on the morning of February 29th (leap year) and discovered he was unable to communicate, slurring his words, and extremely confused. She called the Director of Nursing who determined that the insulin had been given too early and without any food by the licensed practical nurse (LPN) assigned on duty.
As the investigation continued it was revealed that this was the second medication error of this kind suffered by this resident while at Grove of Evanston. The first medication error was committed by the same LPN.
If you have a loved one in an Illinois nursing home who has been the victim of medication errors, contact our Chicago nursing home lawyers for a free and confidential evaluation of your case. At my law firm we have the experience to investigate all kinds of medication errors and the skills to uncover the truth.
Other blog posts of interest:
Medication error at Alden Estates of Orland Park
Hospitalization from medication error at Bloomington Rehab
Multiple medication errors at Comfort Harbor